Tennessee, 2017

Hail in Tennessee, February 8, 2017

February 8, 2017 · NWS OHX · 2 events in 1 county or zone

Scattered strong to severe thunderstorms developed across Middle Tennessee during the afternoon hours on February 8. A few reports of large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered strong to severe thunderstorms developed across Middle Tennessee during the afternoon hours on February 8. A few reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 8, 3:01 PM CST, 1 hour earlier.

Area forecast discussion, Feb 8, 3:01 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Nashville TN
301 PM CST Wed Feb 8 2017

.SHORT TERM...

At 20z a quasi-stationary front stretched from near MEM to near BNA
and Celina. Satellite pics showed quite a bit of clearing taking
place south of this boundary, which is expected to enhance
thunderstorm potential for the remainder of this afternoon and
into the early evening. Surface dew points along and south of the
front are in the mid to upper 50s, and surface based CAPE values
are running between 500 and 1000 J/kg. Some storms will fire up
along and ahead of the cold front as it drops across the area this
evening. With effective bulk shear greater than 50 kts and
straight hodographs, a couple of splitting supercells capable of
large hail and damaging winds will be possible. The tornado
potential is non zero, but 0-1 km storm relative helicity is a
little on the low side. The window for severe storms will be a
small one this evening as the front quickly sweeps through. HRRR
has been pretty consistent showing a line of storms clearing our
eastern counties by 02z or 03z. The area with the greatest
potential will be south of I-40.

Once the front clears the Cumberland Plateau this evening, look
for the chance for showers to decrease from the west for the
remainder of the night. Atmospheric moisture thins out rapidly as
the cooler air moves in from the northwest and by late tonight
and early Thursday, most of the moisture is confined to the
1000-850mb layer. There is a slight chance for some patchy
freezing drizzle for a few hours around sunrise along the
Cumberland Plateau, before precip cuts off entirely after 13z.
However, since ground temperatures are so warm and any freezing
precipitation that falls will be very light, do not expect any
travel problems.

Sunshine returns on Thursday. However, cold northerly flow will
keep highs mainly in the middle 30s to lower 40s. Winds will be a
bit gusty, making it seem even colder.

Cold weather sticks around through Thursday night, as lows drops
into the 20s. However, we rapidly warm up again on Friday, as
winds switch back to the south. Highs on Friday are forecast to be
in the 50s to around 60.

Expect a weak shortwave to give us at least a small chance for
showers Saturday and Saturday night, with southwesterly flow
allowing atmospheric moisture to deepen on Sunday and Sunday night,
ahead of another shortwave swinging through the Middle
Mississippi Valley. Have gone with POPs in the likely category
for late this weekend.

.LONG TERM...

The band of deepest moisture and scattered showers is forecast to
push south of the Mid-State on Monday, with highest POPs in our
area expected to be only around 30% over the south.

ECMWF and GFS provide somewhat different scenarios as we head
through the first part part of next week. Both models bring a
closed upper low into the Texas Big Bend area on Monday. However,
solutions diverge thereafter. The ECMWF lifts the upper low into
southeast Oklahoma by 18z Tuesday and spreads a chance for showers
over all of the Mid-State. Meanwhile, GFS is much slower and
further south with the movement of this closed low, keeping the
best chance for showers south of the Mid State for the duration of
the extended period. For now, will go with the more conservative
GFS solution-- especially since closed lows most often tend to be
slower than faster with their forward motion. Will keep at least
small POPs running through mid-week. However, if the GFS verifies,
we might actually see more sunshine than anything else. On the
other hand, if the ECMWF verifies, skies will be cloudier and
drippier.

Temperatures will continue running above normal through the
extended period, with highs Monday through Wednesday mainly in the
50s, and lows 35 to 40.

&&

.AVIATION...
18Z TAF DISCUSSION.

Low clouds continue to plague all three terminals this afternoon.
In addition, BNA is still dealing with fog which the models have
handled poorly. This was address with a LIFR tempo group for the
next couple of hours. A cold front will move through this
afternoon and evening. CSV has the best chance of rain and a
window for a couple of thunderstorms. VCSH was mentioned at BNA
and CKV due to lower chances.

Behind the front NW winds will increase to around 15 kts with
gusts as high as 25 kts. Some leftover moisture on the Cumberland
Plateau could allow for a light snow shower from 09z-14z at CSV,
but chances are low. Ceilings should slowly improve overnight and
by mid to late morning tomorrow all three terminals should be back
to VFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      31  39  26  57  49 /  40  10   0   0  10
Clarksville    28  36  25  56  51 /  30   0   0   0  10
Crossville     30  35  21  52  42 /  70  20   0   0  10
Columbia       31  41  25  58  48 /  40  10   0   0  10
Lawrenceburg   32  41  25  57  47 /  50  10   0   0  10
Waverly        29  38  26  57  50 /  30   0   0   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......19
AVIATION........Reagan
Hazardous weather outlook, Feb 8, 7:04 AM CST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
704 AM CST Wed Feb 8 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-091315-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
704 AM CST Wed Feb 8 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

Strong storms, and maybe even a couple severe storms, will be
possible during the late afternoon and early evening hours today.
Gusty damaging winds and hail will be possible, especially south
of I-40. Storms should come to an end prior to midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into the
evening hours.

THUNDERSTORM SPOTTER REPORTING CRITERIA...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (measured)
Structural Damage
Tress or Power Lines Down

27

In the hours before

Special weather statement, Feb 8, 2:54 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
254 PM CST WED FEB 8 2017

TNZ010-031-033-082130-
Overton TN-Clay TN-Jackson TN-
254 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OVERTON...JACKSON
AND SOUTH CENTRAL CLAY COUNTIES UNTIL 330 PM CST...

At 254 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Gainesboro, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Gainesboro, Granville and Whitleyville.

LAT...LON 3655 8552 3635 8540 3624 8576 3625 8578
      3624 8578 3625 8580 3625 8582 3627 8584
      3628 8584 3629 8585 3633 8584 3634 8583
      3637 8583 3643 8582
TIME...MOT...LOC 2054Z 244DEG 23KT 3636 8578

MR3

The radar

The Knoxville radar (KMRX), 142 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fentress

When
February 8, 4:01 PM CST
Where
Fentress County, 0.86 mi NW of Pine Haven
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.460, -84.939

Penny to quarter size hail was reported 2 miles north of Jamestown.

Hail, Fentress

When
February 8, 4:02 PM CST
Where
Fentress County, 0.55 mi SSE of Squirrel Flat
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.472, -84.947

Quarter size hail was reported 3 miles north of Jamestown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679168, 679170.